Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Cheyenne, WY

July 5, 2005Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 5, 2005, 6:13 PM MDT for Sioux County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 6:13 PM MDT (00:13 UTC)
Expired
Jul 5, 2005, 7:00 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 167 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:07 PM MDTHAIL 110 E Harrison, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 060015
SVRCYS
NEC165-060100-
/O.NEW.KCYS.SV.W.0113.050706T0013Z-050706T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
613 PM MDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 700 PM MDT

* AT 611 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE 
  DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER 
  EAST CENTRAL SIOUX COUNTY...OR ABOUT 29 MILES WEST OF CHADRON
  AND WAS MOVING SLOWLY TO THE SOUTHEAST AT 5 PM. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN SIOUX COUNTY AT 630 PM MDT

THIS WARNING EXTENDS IN TIME THE PREVIOUSLY ISSUED WARNING FOR EAST
CENTRAL SIOUX COUNTY.  THIS STORM HAS A HISTORY OF GOLFBALL SIZED 
HAIL AND HEAVY RAINFALL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4281 10358 4268 10370 4257 10350 4272 10349

$$

WEILAND
2 follow-up statements
000 
WWUS55 KCYS 060037
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
636 PM MDT TUE JUL 5 2005

NEC165-060100-
/O.CON.KCYS.SV.W.0113.000000T0000Z-050706T0100Z/
SIOUX NE-
636 PM MDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR EAST
CENTRAL SIOUX COUNTY...

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME EAST CENTRAL SIOUX COUNTY...OR ABOUT 28 MILES
SOUTHWEST OF CHADRON...MOVING SOUTHEAST AT 15 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING.

LAT...LON 4279 10357 4266 10367 4256 10349 4272 10349

$$

RUBIN
000 
WWUS55 KCYS 060100
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT TUE JUL 5 2005

NEC165-060109-
/O.EXP.KCYS.SV.W.0113.000000T0000Z-050706T0100Z/
SIOUX NE-
659 PM MDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY
EXPIRES AT 700 PM MDT...

THE SEVERE THUNDERSTORM THAT WAS OVER EAST CENTRAL SIOUX COUNTY
HAS WEAKENED SINCE 645 PM.  FOR THAT REASON THE SEVERE THUNDERSTORM
WARNING WILL EXPIRE AT 7 PM.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING.

LAT...LON 4279 10357 4266 10367 4256 10349 4272 10349

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:48 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 2:48 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT TUE JUL 5 2005

.SHORT TERM...SCATTERED TSTMS...SOME SEVERE...EXPECTED THRU THIS
EVENING PER CONVECTIVE PARAMETERS...SPC DAY 1 OTLK AND THE
SWOMCD...WHICH LOOK GOOD. THANK YOU TO SPC FOR EXCELLENT HEADS UP
WITH PRODUCTS. SOMEWHAT MITIGATING FACTOR FOR AREAL TSTM COVERAGE
WILL BE THE LOCATION OF THE PASSING SHORTWAVE TROF AND LARGE SCALE
DESCENT AS EVIDENCED BY QG ANALYSIS...WHICH WILL LIKELY KEEP GREATER
COVERAGE OF TSTMS EAST AND SOUTH OF OUR COUNTY WARNING AREA. SEVERE
STORMS MOST LIKELY ACROSS THE WRN NEB PNHDL PER CONVECTIVE
PARAMETERS. LESS TSTM AREAL COVERAGE WED AFTN WITH WARMING ALOFT.
RUBIN

.LONG TERM...FOR WEDNESDAY NIGHT THROUGH SATURDAY...FEW SUBTLE MODEL
DIFFERENCES CONVECTIVE WISE EACH EVENING AS ETA MORE BULLISH ON
CONVECTIVE INITIATION ESPECIALLY TOMORROW NIGHT OVER THE BLACK HILLS
WHICH PROPAGATES SSE INTO OUR NE ZONES.  THREW A SLIGHT CHANCE OF
-TSRA IN OUR NE ZONES FOR TOMORROW NIGHT...ATTM THREAT MARGINAL AT
BEST.  ALOFT...UPPER RIDGE CONTINUES TO BUILD THROUGH THE END OF THE
WEEK MINIMIZING CONVECTION DUE TO WAA ALOFT PLACING A DECENT CAP IN
THE MIDLEVELS.  IN RESPONSE TO UPPER RIDGING...EXPECT TEMPS TO
INCREASE AS WELL.  PAC NW TROF DEEPENS OFF WEST COAST SATURDAY
MIGRATING RIDGE AXIS OFF INTO THE CENTRAL PLAINS...THAT BEING
SAID...AREA REMAINS UNDER W/NW FLOW ALOFT AS ABOVE NORMAL TEMPS
CONTINUE.

SATURDAY NIGHT THROUGH TUESDAY...WEAK SOUTHWESTERLY FLOW ALOFT SAT
NIGHT AND SUNDAY WILL CONTINUE MON BEFORE BECOMING MORE ZONAL TUE.
OVERALL UPPER FLOW PATTERN IS RIDGY WITH LITTLE IN THE WAY OF
FORCING OR DYNAMICS. EVEN THE NORMAL SUMMERTIME PATTERN OF
AFTERNOON/EVENING INSTABILITY LOOKS TAME WITH RELATIVELY WARM
TEMPERATURES AT MID LEVELS SERVING TO CAP THE ATMOSPHERE AND
PRECLUDE CONVECTION. TEMPERATURES WILL BE WARM TO HOT WITH HEIGHTS
AND THICKNESS VALUES SOMEWHAT ABOVE NORMAL EVEN FOR JULY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 5, 10:40 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT TUE JUL 5 2005

NEZ001>003-019>021-054-055-061130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1040 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD OR DEVELOP ACROSS MOST OF THE
NEBRASKA PANHANDLE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE
STORMS WILL LIKELY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WIND GUSTS. ADDITIONALLY...THE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LATE DAY THUNDERSTORMS WILL AGAIN MOVE ACROSS THE REGION ON
WEDNESDAY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BE QUITE
STRONG. ON THURSDAY...A FEW WEAKER LATE DAY THUNDERSTORMS WILL BE
POSSIBLE...FOLLOWED BY DRY AND WARMER WEATHER FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

WYZ060-067>070-061130-
NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1040 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND EAST
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS FAR
SOUTHEAST WYOMING AND MOVE SOUTHEAST OUT OF THE AREA DURING THE
EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LATE DAY THUNDERSTORMS WILL AGAIN MOVE ACROSS THE REGION ON
WEDNESDAY. ONE OR TWO OF THEM WILL HAVE THE POTENTIAL TO BE STRONG.
ON THURSDAY...A FEW WEAKER LATE DAY THUNDERSTORMS WILL BE
POSSIBLE...FOLLOWED BY DRY AND WARMER WEATHER FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

WYZ059-061>066-061130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1040 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS WILL PRODUCE
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

In the hours before

Local storm report, Jul 5, 4:59 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          5 NW HEMINGFORD         42.37N 103.15W
07/05/2005                   BOX BUTTE          NE   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 5, 5:01 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          5 WNW HEMINGFORD        42.35N 103.17W
07/05/2005                   BOX BUTTE          NE   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 5, 5:20 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             6 N BUSHNELL            41.32N 103.89W
07/05/2005  1.00 INCH        KIMBALL            NE   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 5, 5:50 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
550 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 W CRAWFORD            42.69N 103.49W
07/05/2005  0.88 INCH        SIOUX              NE   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 5, 5:57 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 W CRAWFORD            42.69N 103.49W
07/05/2005  1.75 INCH        SIOUX              NE   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 5, 6:00 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
600 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 W CRAWFORD            42.69N 103.49W
07/05/2005  1.75 INCH        SIOUX              NE   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:44 PM MDTSevere Thunderstorm WarningCYSDawes34 min
Jul 5, 7:01 PM MDTSevere Thunderstorm WarningCYSSioux61 min
Jul 5, 8:53 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.